Washington, 2007

High Wind and Strong Wind in Washington, January 5 to 6, 2007

January 5 to 6, 2007 · NWS SEW · 6 events in 6 counties and zones

A powerful Pacific frontal system with strong winds swept through western Washington beginning the night of January 5th, and continuing the morning of the 6th. |In western Washington, areas between Olympia and Seattle were impacted the evening of Jan 5, by southerly winds of 25 to 35 mph, with gusts up to 50 mph just ahead of the main frontal system.

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

A powerful Pacific frontal system with strong winds swept through western Washington beginning the night of January 5th, and continuing the morning of the 6th. |In western Washington, areas between Olympia and Seattle were impacted the evening of Jan 5, by southerly winds of 25 to 35 mph, with gusts up to 50 mph just ahead of the main frontal system. Around midnight, the system moved inland shifting to winds from a westerly direction with speeds of 25 to 35 mph, and gusts to 50 mph, around the Strait of Juan de Fuca, and into Island and Snohomish counties early on Jan 6. Over 100,000 customers lost power in Snohomish County alone, before the winds eased later on the morning of the sixth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Jan 5, 3:45 PM PST, 4 hours 15 minutes earlier.

Area forecast discussion, Jan 5, 3:45 PM PST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
345 PM PST FRI JAN 5 2007

.SYNOPSIS...A STRONG FRONTAL SYSTEM WILL BRING WIND AND RAIN WITH
MOUNTAIN SNOW TONIGHT. ANOTHER WET AND WINDY FRONT WILL ARRIVE
SUNDAY. A COLD FRONT WILL BRING MORE RAIN TUESDAY. COLD AIR BEHIND
THE FRONT ON WEDNESDAY COULD SUPPORT SOME LOWLAND SNOW SHOWERS.

&&

.SHORT TERM...A POTENT SHORTWAVE WILL BE MOVING BY TO OUR NORTH THIS
EVENING IN FAST ZONAL FLOW ALOFT. AT 500 MB...A HEARTY HEIGHT FALL
CENTER WILL TRACK FROM CENTRAL VANCOUVER ISLAND TO NORTH-CENTRAL
WASHINGTON WITH AN ATTENDANT LOW-LEVEL TRIPLE POINT. BRISK SOUTH
WINDS ARE ALREADY IN PROGRESS ALL UP AND DOWN THE I-5 CORRIDOR. ONCE
THE TRIPLE POINT PASSES TO OUR NORTH...A COLD FRONT WILL SWEEP
ACROSS WRN WA. THIS WILL BE ANOTHER CAUSE FOR CONCERN REGARDING WIND
AS COLD ADVECTION BEHIND THE FRONT WILL ENABLE 925 MB WINDS
EXCEEDING 50 KTS OVER THE CENTRAL AND SOUTH SOUND AND NEAR 60 KTS
THROUGH THE STRAIT COULD REACH THE SURFACE IN THE FORM OF GUSTS.
WIND ADVISORIES ARE ALREADY POSTED FOR ALL THE LOWLAND ZONES...AND
AM JUST HOPING THIS DOES NOT BECOME A FULL-BLOWN HIGH WIND EVENT.

THE WESTERLY ZONAL FLOW AND WILL BE EXTREMELY CONDUCIVE FOR HEAVY
MOUNTAIN SNOW. WESTERLY FLOW PROVIDES THE SHORTEST TRIP UP THE
WINDWARD SIDE OF THE CASCADES...PROVIDING A PARTICULARLY INTENSE
SNOWFALL FOR THE PASSES. WOULD RECOMMEND POSTPONING CROSS-CASCADE
TRAVEL UNTIL TOMORROW IF POSSIBLE. THIS WILL BE A REAL WHOOPING FOR
THE MAJOR HIGHWAYS WITH SNOWFALL MEASURED IN FEET.

EXCEPT FOR UPSLOPE SHOWERS IN THE MOUNTAINS...SATURDAY MAY NOT BE
SUCH A BAD DAY AS IT WILL BE THE TIME BETWEEN THE CURRENT SYSTEM AND
THE NEXT SIMILAR SYSTEM ON SUNDAY. THE STRONGEST PART OF THE SUNDAY
SYSTEM MAY PASS A BIT FURTHER NORTH OVER B.C....BUT IT WILL ONCE
AGAIN SERVE TO INCREASE THE WIND...PERHAPS INTO ADVISORY CRITERIA
FOR A FEW ZONES...AND THE WESTERLY ZONAL FLOW WILL PROVIDE ANOTHER
SOLID ROUND OF HEAVY MOUNTAIN SNOW.

ALSO ON SUNDAY...AN UPPER TROUGH WILL START TO SLIDE SOUTHEAST OUT
OF WESTERN ALASKA...BRINGING ANOMALOUSLY COLD AIR CURRENTLY IN PLACE
UP THERE (YESTERDAYS DAILY COLD ANOMALY AT BETHEL WAS OVER 30
DEGREES) OUT OVER THE GULF OF ALASKA. IN RESPONSE...AN UPPER RIDGE
WILL BUILD OVER WRN WA ON MONDAY...LEADING TO ANOTHER WEATHER BREAK.
HANER

.LONG TERM...BY TUESDAY...THE UPPER TROUGH OVER THE GULF OF ALASKA
WILL SLIDE SOUTHEAST AND PUSH A STRONG COLD FRONT INTO WRN WA FROM
THE NORTHWEST. THE ORIGIN OF THE POST-FRONTAL AIR IS VERY COLD...BUT
THE AIR MASS WILL HAVE HAD A TRAJECTORY OVER OPEN OCEAN WATERS.
STILL...SNOW LEVELS BEHIND THE FRONT ON TUE NIGHT AND WED SHOULD
DROP TO NEAR 500 FEET. THE AIR MASS ON WED WILL BE QUITE UNSTABLE
WITH 850-500 MB LAPSE RATES CURRENTLY PROGGED TO EXCEED 7 C/KM. WITH
THE SETUP...COULD BE SOME LOCALIZED LOWLAND SNOWFALL ACCUMULATIONS.
WITH THE UNSTABLE SHOWERY SETUP...THE PATTERN WOULD SUPPORT SOME
LOWLAND LOCATIONS GETTING NOTHING AND OTHER LOCATIONS GETTING A FEW
INCHES. WILL NEED TO MONITOR.

BY THURSDAY...THE GFS SHOWS A CONTINENTAL POLAR AIR MASS SPREADING
SOUTH THROUGH THE INTERIOR OF B.C.. SUSPECT THERE WILL BE FRASER
VALLEY OUTFLOW AROUND KBLI...AND NIGHTTIME LOWS ACROSS THE LOWLANDS
SHOULD FALL INTO THE 20S ON THU AND FRI MORNINGS...PERHAPS A FEW
POCKETS OF TEENS. WITH A DRY AIR MASS AND AT LEAST PARTLY SUNNY
SKIES...WOULD EXPECT DAYTIME HIGHS TO CLIMB WELL ABOVE FREEZING FOR
MOST LOWLAND SITES...EXCEPT MAYBE BELLINGHAM.       HANER

&&

.AVIATION...WIDESPREAD MVFR AND LOCAL IFR CONDITIONS WILL CONTINUE
THIS AFTERNOON AND EVENING AHEAD OF A VIGOROUS FRONT. THE FRONT WILL
MOVE THROUGH WRN WA BETWEEN 06Z AND 12Z. THERE WILL BE SOME
IMPROVEMENT BEHIND THE FRONT BUT STILL LOTS OF SHOWERS AND MVFR
CEILINGS THROUGH SAT MORNING...AFTER WHICH IT WILL BE GENERALLY VFR.

FOR KSEA...CEILINGS 1400 TO 2500 FT LOWERING TO AROUND 1200 EARLY
THIS EVENING. OCCASIONAL IFR CEILINGS AND MVFR VISIBILITIES ARE
POSSIBLE BETWEEN 02Z AND 08Z. SOUTH WIND 16-24 KT THIS EVENING WITH
GUSTS TO 36 KT...EASING AFTER 09Z. MCDONNAL

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
.WIND ADVISORY ALL LOWLAND ZONES EXCEPT THE COAST.
.WINTER STORM WARNING CASCADES AND OLYMPICS.
.GALE WARNING ALL WATERS.
.SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR.

WEATHER.GOV/SEATTLE

In the hours before

Local storm report, Jan 5, 2:31 PM PST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
231 PM PST FRI JAN 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     NON-TSTM WND GST 5 S WESTPORT            46.82N 124.10W
01/05/2007  M50 MPH          GRAYS HARBOR       WA   TRAINED SPOTTER

            MEASURED BEGINNING 8AM THIS MORNING.

&&

DD
Local storm report, Jan 5, 2:31 PM PST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
231 PM PST FRI JAN 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     NON-TSTM WND GST 5 S WESTPORT            46.82N 124.10W
01/05/2007  M50-62 MPH          GRAYS HARBOR       WA   TRAINED
SPOTTER

            MEASURED BEGINNING 8AM THIS MORNING.

&&

DD
Special weather statement, Jan 5, 4:32 PM PST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
432 PM PST FRI JAN 5 2007

WAZ001-503>519-070000-
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-
EAST PUGET SOUND LOWLANDS-WESTERN SKAGIT COUNTY-EVERETT AND VICINITY-
SEATTLE/BREMERTON AREA-TACOMA AREA-ADMIRALTY INLET AREA-
HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-OLYMPICS-
EASTERN STRAIT OF JUAN DE FUCA-WESTERN STRAIT OF JUAN DE FUCA-
NORTH COAST-CENTRAL COAST-WEST SLOPES NORTHERN CASCADES AND PASSES-
WEST SLOPES CENTRAL CASCADES AND PASSES-
432 PM PST FRI JAN 5 2007

...WINTER WEATHER TO IMPACT PARTS OF WESTERN WASHINGTON IN THE
WEEK TO COME...

ANOTHER POTENT WEATHER SYSTEM WILL PASS ACROSS WESTERN WASHINGTON
ON SUNDAY...BRINGING ANOTHER ROUND OF HEAVY SNOW TO THE HEAVILY
TRAVELED CASCADE PASSES. MOUNTAIN SNOWFALL WITH SUNDAYS STORM MAY
AGAIN BE MEASURED IN THE FEET. WINDY CONDITIONS CAN ALSO BE
EXPECTED FOR THE LOWLANDS OF WESTERN WASHINGTON WITH THE WINDIEST
CONDITIONS TAKING PLACE DURING THE DAY ON SUNDAY.

A STRONG COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE REGION ON
TUESDAY. THIS FRONT WILL BE FOLLOWED BY AN AIR MASS ON TUESDAY
NIGHT AND WEDNESDAY THAT COULD BE COLD ENOUGH TO SUPPORT LOWLAND
SNOW. THERE ARE STILL SEVERAL DAYS TO FIGURE OUT SPECIFICS RELATED
TO THIS EVOLVING PATTERN...BUT PRELIMINARY INDICATIONS ARE THAT
SNOWFALL ACCUMULATIONS ARE POSSIBLE FOR SOME LOWLAND LOCATIONS. IT
DOES NOT...REPEAT NOT...APPEAR THAT A STRONG WEATHER SYSTEM WILL
BRING WIDESPREAD LOWLAND SNOWFALL...BUT THERE COULD BE ENOUGH
LINGERING MOISTURE IN THE COLD AIR TO PRODUCE SPOTTY SNOWFALL
ACCUMULATIONS AND LOCALIZED PROBLEMS WITH TRAVEL.

CHECK BACK IN THE DAYS TO COME ON THE EVOLVING WINTER WEATHER
PATTERN IN WESTERN WASHINGTON.

HANER

WEATHER.GOV/SEATTLE
Local storm report, Jan 5, 5:51 PM PST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
551 PM PST FRI JAN 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       5 WNW CLALLAM BAY       48.28N 124.37W
01/05/2007  M3.18 INCH       CLALLAM            WA   TRAINED SPOTTER

            24 HR TOTAL.

&&

DD

Event by event

4 strong wind, 2 high wind. Local standard time, as filed.

Strong Wind, Southwest Interior

When
January 5, 8:00 PM PST to January 6, 2:00 AM PST
Where
Southwest Interior forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper

About 10,000 people lost power.

Strong Wind, Seattle/Bremerton Area

When
January 5, 8:00 PM PST to January 6, 2:00 AM PST
Where
Seattle/Bremerton Area forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper

About 5,000 people lost power.

High Wind, East Puget Sound Lowlands

When
January 5, 10:00 PM PST to January 6, 4:00 AM PST
Where
East Puget Sound Lowlands forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$500,000
Reported by
Newspaper

Several trees fell and blocked roads, two trees landed on houses.

Strong Wind, Everett and Vicinity

When
January 5, 10:00 PM PST to January 6, 4:00 AM PST
Where
Everett and Vicinity forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$500,000
Reported by
Newspaper

About 100,000 people lost power. Downed trees fell on parked cars, houses and a roadside fruit stand.

High Wind, Admiralty Inlet Area

When
January 5, 10:00 PM PST to January 6, 4:00 AM PST
Where
Admiralty Inlet Area forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$500,000
Reported by
Newspaper

Several trees fell on houses and cars. About 25,000 customers lost power.

Strong Wind, Eastern Strait of Juan de Fuca

When
January 5, 10:00 PM PST to January 6, 4:00 AM PST
Where
Eastern Strait of Juan de Fuca forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$50,000
Reported by
Newspaper

Trees fell over roadways and one hit a home near Port Angeles.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10747, 10748, 10744, 10746, 10807, 10808.